Reducing Pred

My GP told me today my ESR level came back as normal for my last blood test (15). Started on 15mg of Prednisolone in Dec 2015, reduced to 9mg within three & a half months, had a flare so went back to 15mg gradually reduced to 10 mg which I've been on for nearly two months. GP thinks it's time to consider trying 9mg in a couple of weeks time because my ESR blood result is normal, I'm not sure about this, if I were to reduce I would start with 9.5mg using one of the slow methods PMRPRO recommends. Just wondering if I should stay on 10mg a while longer, after all I don't want another flare again?

9 Replies

  • Using the very slow reductions you can stop any time you feel things flaring - often it is the too big steps that cause the pain and stiffness but you assume it is a flare. When I reduce I am doing just single days of the new dose with a few days old in between - and I feel "strange" for the first 3 times until my body gets used to the idea. If I had just reduced "overnight" so to speak I wouldn't know if it were steroid withdrawal or a flare.

    The ESR being normal just means that the current dose is managing things well - don't let your GP convince you it means the PMR has gone away! But another 0.5mg reduction, done slowly is always worth a try - you can always stop.

  • Thanks for your reply, it's much appreciated, that's what I love about this forum is getting real answers from people that know and have experience of this. Forgot to say that the GP I saw today was not my regular one who I usually see so, I will have a chat to my regular GP in a couple of weeks and if I do try 0.5mg reduction I will definitely use the slow plan.

  • Hi PJPS,

    Once I got down to 10mg followed PMRPro's slow plan, and taking 0.5mg steps (taking note also of the not more than 10% reduction advice). Am now down to 4mgs, having no problems whatsoever. Hope I'm not speaking too soon!

    When I was down to 7mg I visited NZ for six weeks, so I just halted the reduction for a couple of months so I didn't rock the boat. Then just carried on a usual. As PMRPro rightly says, if you reduce slowly like many of us do, then you can easily pick up any changes, and rectify problems virtually before they begin.

  • Hi DorsetLady,

    Thanks for your reply, I am very keen not to rush the reduction of Pred in order to have a better chance of tapering slowly with success.

    One of the hardest things I've found is to make time to rest as I'm naturally the type of person who likes to keep busy, now I "potter" instead!

    The other thing is weight gain as I've always eaten healthily & watched my weight, it's been quite upsetting at times but I am now starting to come to terms with it, I wouldn't be able to function without the Pred.

  • Hi again,

    Appreciate your concerns regarding putting on weight, but you will find that as you reduce the Pred the weight will come off. Like PMRPro, I have cut down drastically on carbs. I have also limited my alcohol intake. Still have the odd glass of rose, or even better champers! Good luck

  • Thanks PMRpro and DorsetLady for good tapering advice. I am currently on 10mg and my Rhuematologists plan is to drop 1mg a month, which I think as I get lower maybe too much? But my problem is I have GCA in the Aorta so how do I know if I am flaring or any odd effects are of tapering? Apart from bloods checking CRP I wouldn't know if inflammation has gone up?

  • You don't - unless you have raised blood markers. Obviously your rheumy thinks you are in remission - and only raised bloods or a return of symptoms will show otherwise unless you have a PET/CT scan of the aorta.

    I think 1mg per month is too fast - but that comes from experience of other patients and myself. Theoretically it should be fine - practice is another kettle of fish. Certainly by 5mg you should be looking at 0.5mg/month. For comfort if nothing else.

  • Thank you PMRpro. I will listen to my body as I taper. I am so anxious to get off Pred because of the awful side effects but I do understand not to be stupid and to take it easy. I am hoping 1mg a month will be fine down to 7mg or 6mg then a gentler drop maybe needed. At what low dose do the side effects start to disappear?

  • I'm on 5mg, I have no side effects to notice. I have lost 19kg in weight - I eat almost no carbs and a lot of people have found that helps a lot. It depends on the side effects I suppose and I did have several! Massive weight gain with one form of pred, a snazzy dark beard and my hair and skin went mad. All resolved with a different form of pred.

    On the other hand - are any of the side effects worse than going blind? Which is a real risk in GCA if it reaches certain arteries in the head if you don't take pred. And the long term damage done to your arteries with uncontrolled inflammation isn't funny either.

You may also like...